Journal of the American Medical Association (JAMA) 273: 618-619 (1995)
Doxycycline Treatment and Desert Storm
Garth L. Nicolson, Ph.D. and Nancy L. Nicolson, Ph.D.
If the NIH Technology Assessment Panel Workshop Report on Desert Storm Syndrome/Illnesses1 was meant to address fears that these illnesses are not being taken seriously and to establish practical working case definitions for the chronic illnesses associated with Desert Shield/Storm, it was not an auspicious start. After listening to the health complaints of numerous veterans of Desert Shield/Storm, including our step-daughter and her colleagues who served in the U.S. Army's 101st ABN DIV, and their inability to convince military hospitals and VA Medical Centers that they are suffering from a possible syndrome with the very same major symptoms listed in the Workshop report, we attempted to suggest that many of these symptoms can be explained by aggressive pathogenic mycoplasma infections, such as Mycoplasma incognitus or Mycoplasma penetrans,2 and they should be treatable with multiple courses of antibiotics, such as doxycycline3 (200 mg/d) or macrolides. In the absence of available, sensitive and reliable tests for these mycoplasmas, we suggested that physicians might consider empirical treatment with drugs like doxycycline3 that have minimal side effects and toxicity. In fact, of the 73 Desert Storm veterans that we spoke to by phone or contacted by letter who had the symptoms listed below, 55 indicated that they had good responses with doxycycline and eventually returned to normal duty. [The following section was deleted by the editors to comply with editorial policy on manuscirpt length. It has been reinserted for informational purposes only.] As an example, the following letter was sent to us from a U.S. Navy SEAL commanding officer in our DELTA FORCE who served in Desert Storm.
"Here is a brief summary of my experience with the Desert Storm Syndrome.
April 1991: Returned from Desert Storm after serving with a Joint Special Operations Unit in various capacities in various locations throughout the Southwest Asia theater of operations, including flying in several missions.
June 1991: After 1 week of high fever (101-103°), severe stomach cramps, dehydration, headaches and joint pain, I was admitted to Womack Army Hospital. At first I was diagnosed with appendicitis; however, shortly before surgery it was discovered that my white blood count was extremely low, which canceled my surgery and led to further testing. I was tested for various diseases, including malaria, but all tests proved negative. After two weeks in the hospital my fever subsided, as did the stomach cramps and joint pains. I was released undiagnosed and about forty pounds lighter.
July 1991 until Feb 1994: Reoccurring fevers, stomach cramps, joint pains (lower back most prominent, shoulders, knees, arches of feet, fingers, elbows, also joints will swell), double vision (constant), skin rashes (similar to sunburn), headaches, fatigue, loss of endurance, pains in my heart, short term memory loss and kidney pains. Symptoms occur randomly, without warning and vary with intensity.
Feb 1994 to June 1994: Started taking doxycycline at the peak of symptom intensity and almost immediately all symptoms would subside. Upon reexamination of my vision, the double vision has decreased to less than half of the original severity, although after having a M.R.I. (which was given to rule out M.S.), it was noted that I had a lot of scar tissue of unknown origin around my eyes. Previously opthamologists from Chapel Hill, Duke University and Womack Army Hospital had all agreed [that] my double vision would continue to degrade the point requiring eye muscle surgery for vision realignment.
This antibiotic doxycycline has caused zero side effects and every time the symptoms occur and I take the deoxycycline the symptoms are gone in 2 to 3 days. The symptoms still reoccur, however at a significantly lower level of intensity. I was treated for all symptoms by the military prior to Feb 1994 with absolutely no results. The symptoms would simply diminish on their own and reoccur at will. However, after flying in aircraft usually the symptoms were more intense. My white blood count remains at a low level to this day.
I do not "believe" that doxycycline has contributed to my recovery and return to a normal life, I know it has. I have had every conceivable test conducted, treatments, etc., known to the military prior to doxycycline was administered with zero results, zero answers and zero relief. Your recommendation of the antibiotic and explanation of this disease has been 100% effective. This is not a theory, it is a fact. Thank you for all that you have done, I owe you my life."
[Name Withheld for National Security]
Ft. Bragg, NC
We consider it quite likely that many of the Desert Storm veterans suffering from the symptoms described above may have been infected with a microorganism, possibly an aggressive pathogenic mycoplasma, and this type of infection can produce chronic symptoms long after exposure3. How they were infected, if they were infected, and the specific type of infectious agent involved will require careful analysis. Obviously, other possible biological agents as well as chemical exposure could result in complex symptoms, and this possible explanation and treatment could only be expected to be effective for a fraction of the Desert Storm veterans.
1. NIH Technology Assessment Workshop Panel. The Persian Gulf Experience and Health. JAMA 1994; 272:391-396.
2. Lo S-C, Shih JW, Newton PB, Wong DM, Hayes MM, Benish JR, Wear DJ, Wang RY. Virus-like infectious agent (VLIA) is a novel pathogenic mycoplasma: Mycoplasma incognitus. Am J Trop Med Hyg 1989; 41:586-600.
3. Lo S-C, Buchholz CL, Wear DJ, Hohm RC, Marty AM. Histopathology and doxycycline treatment in a previously healthy non-AIDS patient systemically infected by Mycoplasma fermentans (incognitus strain). Mod Pathol 1991; 6: 750-754.
Share with your friends: